Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 186, NWS Pueblo, CO

August 4, 2017Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 4, 2017, 7:03 PM MDT for Las Animas County, Colorado. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2017, 7:03 PM MDT (01:03 UTC)
Expired
Aug 4, 2017, 7:30 PM MDT
In force
27 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 142 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.1 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 561 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
561 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1809 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

466 
WUUS55 KPUB 050103
SVRPUB
COC071-050130-
/O.NEW.KPUB.SV.W.0186.170805T0103Z-170805T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
703 PM MDT FRI AUG 4 2017

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  East central Las Animas County in southeastern Colorado...

* Until 730 PM MDT

* At 702 PM MDT, a severe thunderstorm was located 14 miles northwest
  of Kim, or 41 miles north of Des Moines, moving east at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Kim.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3725 10370 3744 10368 3744 10319 3715 10322
TIME...MOT...LOC 0102Z 274DEG 29KT 3733 10360 

HAIL...1.25IN
WIND...60MPH
 
$$

BL
2 follow-up statements
007 
WWUS55 KPUB 050119
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
719 PM MDT FRI AUG 4 2017

COC071-050130-
/O.CON.KPUB.SV.W.0186.000000T0000Z-170805T0130Z/
Las Animas CO-
719 PM MDT FRI AUG 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR EAST CENTRAL LAS ANIMAS COUNTY...

At 718 PM MDT, a severe thunderstorm was located 11 miles northwest
of Kim, or 43 miles northeast of Des Moines, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Kim.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3728 10366 3744 10365 3744 10325 3719 10327
TIME...MOT...LOC 0118Z 278DEG 15KT 3734 10353 

HAIL...1.00IN
WIND...60MPH
 
$$

BL
057 
WWUS55 KPUB 050126
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
726 PM MDT FRI AUG 4 2017

COC071-050135-
/O.EXP.KPUB.SV.W.0186.000000T0000Z-170805T0130Z/
Las Animas CO-
726 PM MDT FRI AUG 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LAS ANIMAS COUNTY
WILL EXPIRE AT 730 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 3728 10366 3744 10365 3744 10325 3719 10327
TIME...MOT...LOC 0125Z 274DEG 29KT 3734 10346 

$$

BL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:16 PM MDT, 3 hours 47 minutes earlier.

Area forecast discussion, Aug 4, 3:16 PM MDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
316 PM MDT Fri Aug 4 2017

.SHORT TERM...(This evening through Saturday)
Issued at 240 PM MDT Fri Aug 4 2017

Currently...After some morning cloudiness, mostly sunny skies have
helped temps warm into the mid 70s to upper 80s for most locations.
Dewpoints in the 50s to lower 60s indicate plenty of moisture to tap
into, and as of 2 pm showers and thunderstorms have initiated across
the higher terrain, streaming to the east-southeast.

Tonight and tomorrow...Generally weak west to northwest flow aloft
will continue across the region through the short term, while an
upper shortwave trof crosses Colorado tonight and tomorrow. This
will help convection to linger across the sw mts and San Luis Valley
overnight tonight, as well as help boost max temps tomorrow across
the plains. Therefore, look for scattered showers and thunderstorms
across the higher terrain, and isolated activity a bit later in the
night across the eastern plains. It should be a very mild night
tonight with minimum readings in the 50s and 60s, and 40s for the
mts. Tomorrow, look for a repeat in the convection pattern with a
better chance for storm activity over the mts, which will then
spread to the plains through the aftn and eve. Temps tomorrow are
expected to climb into the 80s to lower 90s for the plains, and 70s
and 80s for the high valleys. Moore

.LONG TERM...(Saturday night through Friday)
Issued at 240 PM MDT Fri Aug 4 2017

...Period of wet and cool weather likely Sun-Tue...

Upper ridge will remain generally across the wrn U.S. the next
several days, keeping most of CO in w-nw flow aloft, which is
typically favorable for heavy rain and cool temps across the ern
mountains and plains this time of year. Next major cold front in
this pattern progged to drop south through the plains Sat night,
though will likely arrive too late to produce much in the way of
convection initially, so will let pops gradually taper off in the
evening and end for most areas after midnight. Post-frontal
upslope along with fairly deep moisture then spread across the
eastern half of the area Sun/Sun night, with widespread
convection developing across the mountains early Sun, then
spreading eastward across the plains late in the day. Best threat
of severe storms may end up just south of CO closer to the cold
front, but given rather rich moisture and instability, suspect
we'll have a threat of strong storms and heavy rain across much of
the area.

Precip continues through Sunday night into Mon morning as upper
lift strengthens ahead of fairly strong wave moving through the
Great Basin, and will keep pops for tsra going well past midnight.
Monday looks wet, as upper wave moves through CO and next cold
front drops through the plains. Cloud cover will be widespread Mon
which may limit storm strength, though with front and strong
upper lift, suspect we'll see widespread -shra with embedded -tsra
much of the day and through the night Mon, leading to a heavy
rain/flooding threat over the eastern mountains into at least Mon
night. Max temps Mon will struggle to reach 70f across most of srn
CO as clouds and precip hold temps back. Wet pattern may continue
Tue, especially along and east of the mountains, as GFS suggests
large MCS rolls southward through the plains during the day.
Pattern will remain favorable for daily convection into the end of
the week, though hard to time mesoscale features/convection will
likely play the major role in determining where heaviest precip
will occur. Again, threat for heaviest precip will be eastern
mountains and plains, with more isolated activity farther west.
Max temps will recover slowly beginning Wed as heights build
subtly, though readings will remain cooler than average at most
locations through the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 240 PM MDT Fri Aug 4 2017

VCTS are in all TAFs through early evening hours. Expect gusty and
erratic winds with any thunderstorms that do develop, along with
brief MVFR conditions. Otherwise, VFR conditions are expected at the
three main TAF sites of KCOS, KPUB and KALS. Showers and tstms will
be possible through the evening, with showers likely lingering
through the overnight hours for KALS and areas to the west.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MOORE
LONG TERM...PETERSEN
AVIATION...MOORE
Hazardous weather outlook, Aug 4, 11:07 AM MDT, 7 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1107 AM MDT Fri Aug 4 2017

COZ058>089-093>099-051300-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1107 AM MDT Fri Aug 4 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected this afternoon from the I-25
corridor and westward, with isolated storms over the southeast
plains late in the afternoon through the late night hours. The
main storm threats will be locally heavy rain, lightning, small
hail and wind gusts up to 45 mph. One or two storms over the I-25
corridor and southeast plains could become severe, with hail the
size of quarters and wind gusts around 60 mph. If heavy rain
occurs over area burn scars, there will be the risk of flash
flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered to numerous afternoon and evening showers and thunderstorms
will be possible Saturday through Monday, with the best coverage expected
over and near the higher terrain. The main storm threats will be
lightning, locally heavy rainfall and the potential for flash flooding,
especially on area burn scars and in urban areas. A few of the stronger
storms may also produce hail up to the size of quarters and wind gusts
to around 60 mph.

Tuesday through Thursday, there will remain daily chances of showers
and thunderstorms across the area, with the greatest chances being
over and near the higher terrain. The main threats from storms through
this period will remain locally heavy rain and the potential for
flash flooding, along with lightning, hail and gusty outflow
winds.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across southeast and south
central Colorado.

27/10

In the hours before

Local storm report, Aug 4, 4:29 PM MDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
429 PM MDT FRI AUG 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             7 NNE BEULAH            38.17N 104.95W
08/04/2017  M1.00 INCH       PUEBLO             CO   PUBLIC

&&
Special weather statement, Aug 4, 4:32 PM MDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Pueblo CO
432 PM MDT FRI AUG 4 2017

COZ079-086-087-042315-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
432 PM MDT FRI AUG 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HUERFANO AND
SOUTHWESTERN PUEBLO COUNTIES UNTIL 515 PM MDT...

At 431 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Pueblo Reservoir, or 16 miles southwest of Pueblo,
moving southeast at 20 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Beulah and Colorado City.

LAT...LON 3809 10501 3823 10485 3801 10446 3781 10469
TIME...MOT...LOC 2231Z 294DEG 17KT 3812 10486

PGW
Special weather statement, Aug 4, 4:33 PM MDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Pueblo CO
433 PM MDT FRI AUG 4 2017

COZ086-088-093-094-042300-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Eastern Las Animas County CO-La Junta Vicinity/Otero County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
433 PM MDT FRI AUG 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO...NORTH
CENTRAL LAS ANIMAS AND SOUTHEASTERN PUEBLO COUNTIES UNTIL 500 PM
MDT...

At 432 PM MDT, Doppler radar was tracking a strong thunderstorm over
Delhi, or 34 miles southwest of La Junta, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Delhi and Thatcher.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3759 10416 3775 10409 3769 10364 3743 10376
TIME...MOT...LOC 2232Z 289DEG 20KT 3764 10400

BL
Special weather statement, Aug 4, 5:13 PM MDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Pueblo CO
513 PM MDT FRI AUG 4 2017

COZ086-088-093-042345-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
La Junta Vicinity/Otero County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
513 PM MDT FRI AUG 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO...NORTH
CENTRAL LAS ANIMAS AND SOUTHEASTERN PUEBLO COUNTIES UNTIL 545 PM
MDT...

At 512 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Delhi, or 32 miles west of La Junta, moving southeast
at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Otero...north central Las Animas and southeastern Pueblo Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3782 10426 3801 10412 3792 10369 3764 10392
      3764 10401
TIME...MOT...LOC 2312Z 300DEG 26KT 3785 10411

BL
Special weather statement, Aug 4, 5:13 PM MDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Pueblo CO
513 PM MDT FRI AUG 4 2017

COZ086>088-042345-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
513 PM MDT FRI AUG 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUERFANO...
NORTHWESTERN LAS ANIMAS AND SOUTHEASTERN PUEBLO COUNTIES UNTIL 545 PM
MDT...

At 513 PM MDT, trained weather spotters reported a strong
thunderstorm 19 miles east of Greenhorn Mountain, or 22 miles south
of Pueblo, moving southeast at 25 mph.

Dime size hail will be possible with this storm.

This storm will remain over mainly rural areas of northeastern
Huerfano...northwestern Las Animas and southeastern Pueblo Counties.

A spotter reported one half inch hail 8 miles east of Colorado City.

LAT...LON 3789 10480 3805 10469 3786 10415 3763 10431
TIME...MOT...LOC 2313Z 299DEG 24KT 3794 10467

PGW
Special weather statement, Aug 4, 6:43 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Pueblo CO
643 PM MDT FRI AUG 4 2017

COZ088-094-050115-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
643 PM MDT FRI AUG 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAS ANIMAS COUNTY UNTIL
715 PM MDT...

At 643 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles southeast of Thatcher, or 34 miles east of Trinidad, moving
east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Las Animas
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3728 10405 3744 10398 3738 10359 3712 10370
TIME...MOT...LOC 0043Z 287DEG 22KT 3733 10391

BL

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:43 PM MDTSpecial Weather StatementPUBLas Animas32 min
Aug 4, 7:31 PM MDTSpecial Weather StatementPUBBaca29 min
Aug 4, 7:58 PM MDTSpecial Weather StatementPUBBaca32 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.